Print This Page

Drug for Prostate Made Penis Shrink

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (53 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. Taking Avodart triggered the onset of both erectile dysfunction and reduced ejaculate for me. I took it for two years; my prostate did not shrink, but my penis did.

These sexual side effects linger. Five years later, I still have ED and low ejaculate. The symptom of frequent nightly urination, however, has ceased to be a problem. Will the sexual side effects ever go away?

A. Medications that shrink the prostate include dutasteride (Avodart) and finasteride (Proscar). These drugs are prescribed to treat symptoms of benign prostate enlargement. Lower dose finasteride (Propecia) is also prescribed for male pattern baldness.

A study published in the Journal of Sexual Medicine (Nov. 2012) reported persistent sexual side effects in men who took finasteride. These included reduced sexual arousal, lower ejaculate volume, erection difficulties and inability to reach orgasm. The study subjects also complained of smaller penis size and reduced sensation. It is not clear how long these complications may last. Dutasteride is likely to have similar side effects (Urology, March 2014).

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (53 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

Is their a safe substitute for these two drugs for male pattern baldness? Finasteride/Avodart causes hypothyroidism is some users.

My husband takes Saw Palmetto for his protate and it works well for him. I gave it to a male dog, with his vets approval, and it worked very well for him, too.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.